Kansas, 2010

Tornado and Hail in Kansas, May 11 to 12, 2010

May 11 to 12, 2010 · NWS DDC · 10 events in 3 counties and zones

Isentropic lifting and warm air advection north of a warm front helped to generate elevated thunderstorms late in the evening and into the overnight hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Isentropic lifting and warm air advection north of a warm front helped to generate elevated thunderstorms late in the evening and into the overnight hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 11, 2:36 PM CST, 7 hours 56 minutes earlier.

Area forecast discussion, May 11, 2:36 PM CST, 7 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
336 PM CDT TUE MAY 11 2010

.DISCUSSION...

DAYS 1-2...

ISENTROPIC LIFT, WAA AND 8H FGEN ALL IMPROVE OVER SW KS EARLY
TONIGHT AS A WARM FRONT BEGINS MOVES OUT OF NW OK AND INTO
SOUTHERN KS. THIS CONTINUES TO SUPPORT KEEPING AT POPS AS IS...MAY
EVEN BUMP POPS UP SOME OVER THE NORTHERN CWA GIVEN THE IMPRESSIVE
LIFT ADVERTISED LATER TONIGHT. IN ADDITION THERE WILL BE DECENT ELEVATED
CAPES AND SHEAR PROGGED OVERNIGHT AS LLVL JET INCREASES ACROSS OUR
CWA WHICH SUPPORTS THE PREVIOUS SHIFTS IDEAS THAT SOME STORMS WILL
BE CAPABLE OF BECOMING STRONG OR EVEN SEVERE. PRIMARY HAZARD STILL
LOOKS TO BE LARGE HAIL BUT SOME STRONG GUSTY WINDS WILL ALSO BE
POSSIBLE. WILL THEREFORE KEEP A MENTION SEVERE WORDING IN THE
GRIDS. TOWARDS DAYBREAK THE BETTER ELEVATED INSTAB EXITS THE CWA
AS AN AREA OF LOW PRESSURE STARTS TO CROSS SW KS. NW OF THIS LOW
BOTH MODELS INDICATED GOOD LLVL MOISTURE AND 925-85H FGEN
DEVELOPING AS COLD FRONT MOVES INTO THE CWA. THIS COLD FRONT AND
ASSOCIATED LIFT/MOISTURE WILL CONTINUE TO TRACK SOUTHEAST ACROSS
THE REMAINDER OF THE CWA ON WEDNESDAY. INITIAL THOUGHTS WILL BE TO
KEEP CLOUDS AND LOW POPS GOING ALONG AND BEHIND THE COLD FRONT
WHERE BETTER LLVL MOISTURE AND FGEN WILL BE PRESENT EARLY
WEDNESDAY. ALSO BASED ON THE EXPECTED CLOUDS, POSSIBLY PCPN AND
COOLER AIR RETURNING TO OUR NRN CWA WILL FOLLOW THE COOLER NAM AS
A GUIDE FOR TEMPS ON WEDNESDAY. IN OUR S/SE CWA THE TIMING OF THE
FRONT WILL BE THE KEY BUT HAVE OPTED TO KEEP TEMPS ON THE WARM
SIDE TRENDING MORE TOWARDS THE WARMER GFS.

THE COLD FRONT IS CURRENTLY PROGGED TO BE LOCATED NEAR THE OK/KS
BORDER AROUND 00Z THURSDAY. A DRY LINE IS FORECAST TO EXTEND SOUTH
OF THE FRONT (AROUND COMANCHE/BARBER). IN THIS AREA LATE DAY BL
CAPES ARE PROGGED TO RANGE FROM 2000-3500J/KG ALONG AND AHEAD OF
THIS FRONT SO GIVEN THIS WILL GO AHEAD AND RAISE POPS IN OUR SE
CWA LATE WED AFTERNOON AND EARLY WEDNESDAY NIGHT.

BY THURSDAY MORNING OUR FRONT IS PROGGED TO EXTEND FROM SE KS
INTO SW OK. BEHIND THIS FRONT SFC HIGH WILL BEGIN TO SETTLE INTO
THE CNTL PLAINS.

DAYS 3-7...

THE NEXT UPPER TROUGH WILL BE APPROACHING BY LATE FRIDAY AND
SATURDAY. GIVEN THE WEAK MID TO HIGH LEVEL FLOW AND LACK OF CAPPING,
CONVECTIVE EVOLUTION IS EXTREMELY DIFFICULT TO PINPOINT THIS FAR
OUT. I AM SKEPTICAL OF THE INTENSE CONVECTIVE CLUSTERS THE GFS IS
ADVERTISING SINCE ALL THE MODELS SHOW A COOL SURFACE HIGH RIDGING
INTO THE SOUTHERN PLAINS. NEVERTHELESS, KEPT 20-30% POPS TO COVER
THE POSSIBILITY OF MCS ACTIVITY DEVELOPING ON THE FRONT RANGE OF NM
OR SOUTHERN COLORADO AND MOVING INTO OUR FCST AREA IN A WEAKENED
STATE. ALSO, NOCTURNAL ELEVATED PRECIP COULD DEVELOP AS WELL. 500MB
TEMPS ARE PROGGED TO BE FAIRLY COLD (-16C) SO IT WILL NOT TAKE MUCH
LOW LEVEL MOISTURE TO GET PRECIP DEVELOPMENT. HIGH-END SEVERE
WEATHER IS UNLIKELY DUE TO THE LACK OF STRONG INSTABILITY.

OTHER WEAK UPPER DISTURBANCES ARE PROGGED TO MOVE ACROSS THE SOUTHERN
PLAINS ON SATURDAY AND SUNDAY. AGAIN, WITH THE WARM SECTOR SUPPRESSED
DEEP INTO TEXAS, HIGH END SEVERE WEATHER IS UNLIKELY. BUT SOME
ELEVATED SHOWER OR THUNDERSTORM ACTIVITY IS POSSIBLE, ESPECIALLY
GIVEN THE CONTINUATION OF FAIRLY COLD MID TO HIGH LEVEL TEMPERATURES.

TEMPS SHOULD STAY AT OR JUST BELOW CLIMO GIVEN THE LACK OF DOWNSLOPE
FLOW AND PLACEMENT OF A BRANCH OF THE WESTERLIES TO THE SOUTH OF THE
FCST AREA.

&&

.AVIATION...

UPSLOPE FLOW NORTH OF A WARM FRONT, ALONG WITH STRONG LOW LEVEL
MOISTURE ADVECTION, WILL LEAD TO LIFR CIGS/VISBYS BETWEEN 06 AND 09Z
AND PERSISTING THROUGH 14Z. VISBYS WILL LIKELY DROP TO BELOW A
QUARTER OF A MILE BETWEEN 09 AND 14Z, ESPECIALLY AT GCK/DDC.
A FEW SHOWERS AND THUNDERSTORMS ARE POSSIBLE AFTER 04Z AS A LOW
LEVEL JET TRANSPORTS VERY MOIST AIR OVER THE SFC FRONT AT DDC/HYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  57  71  34  63 /  40  20  10  10
GCK  49  66  33  64 /  40  20   0  10
EHA  53  72  33  64 /  10   0   0  10
LBL  58  73  35  65 /  20  10   0  10
HYS  49  56  34  61 /  70  50  10  10
P28  64  82  40  67 /  40  30  40  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN18/24/24
Hazardous weather outlook, May 11, 4:25 AM CST, 18 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
525 AM CDT TUE MAY 11 2010

KSZ030-031-043>046-061>066-074>081-084>090-121030-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
525 AM CDT TUE MAY 11 2010 /425 AM MDT TUE MAY 11 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE
TONIGHT AS A WARM FRONT LIFTS NORTH THROUGH KANSAS. VERY ABUNDANT
LOW LEVEL MOISTURE AND EXCELLENT WIND SHEAR WILL FAVOR THE
DEVELOPMENT OF SUPERCELL THUNDERSTORMS OVERNIGHT...CAPABLE OF
PRODUCING VERY LARGE HAIL OF AND DAMAGING STRAIGHT LINE WINDS. THE
GREATEST THREAT WILL BE ACROSS CENTRAL AND SOUTH CENTRAL
KANSAS...EXTENDING PERHAPS AS FAR WEST AS THE HIGHWAY 283
CORRIDOR. WIDESPREAD DENSE FOG IS ALSO EXPECTED TO DEVELOP LATE
TONIGHT ACROSS MUCH OF SOUTHWEST KANSAS WHICH WILL LINGER THROUGH
THE EARLY MORNING HOURS WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ADDITIONAL THUNDERSTORMS ARE EXPECTED TO FORM ACROSS CENTRAL AND
SOUTH CENTRAL KANSAS DURING THE LATE AFTERNOON AND EVENING HOURS.
AT THIS TIME...THE GREATEST THREAT WILL BE JUST EAST OF THE DODGE
CITY FORECAST AREA...HOWEVER THUNDERSTORMS MAY FIRST DEVELOP IN
THE STAFFORD TO PRATT TO MEDICINE LODGE AREAS. THUNDERSTORMS ARE
EXPECTED TO RAPIDLY BECOME SEVERE GIVEN THE CONTINUED VERY HIGH
AMOUNTS OF LOW LEVEL MOISTURE AND STRONG WIND SHEAR.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED FOR REPORTS DURING THE LATE NIGHT
HOURS...CONTINUING THROUGH THE NIGHT...ESPECIALLY EAST OF HIGHWAY 283.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

UMSCHEID

The radar

The Dodge City radar (KDDC), 58 km away, was scanning. The volume nearest the first event began at 04:29 UTC.

Open the radar archive at this moment

Event by event

9 hail, 1 tornado. Local standard time, as filed.

Hail, Gray

When
May 11, 10:32 PM CST
Where
Gray County, 3.9 mi E of Copeland
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.540, -100.560

Hail, Gray

When
May 11, 10:40 PM CST
Where
Gray County, 0.69 mi N of Cimarron
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.810, -100.350

Hail, Gray

When
May 11, 10:52 PM CST
Where
Gray County, 0.55 mi E of Montezuma
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.600, -100.440

Tornado, Ford

When
May 11, 10:58 PM CST to 11:12 PM CST
Where
Ford County, 1.51 mi E of Wright to 3.88 mi WNW of Windthorst
Rating
EF0
Path length
8.96 mi
Path width
100 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
37.781, -99.852

This weak tornado traveled quickly east/northeast and damaged a roof, trees, grain bin, feed bunk and flipped an implement.

Hail, Gray

When
May 11, 11:03 PM CST
Where
Gray County, Haggard
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.620, -100.300

There was a range in size from ping pong ball to golf ball sized hail.

Hail, Ford

When
May 11, 11:28 PM CST
Where
Ford County, 0.88 mi SE of (Ddc)dodge City Arpt
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
37.760, -99.960

Hail, Ford

When
May 11, 11:44 PM CST
Where
Ford County, 0.88 mi SE of (Ddc)dodge City Arpt
Measured
1 in hail
Reported by
NWS Employee
Coordinates
37.760, -99.960

Hail, Ford

When
May 12, 12:00 AM CST
Where
Ford County, 1.49 mi NNW of Dodge City
Measured
1.75 in hail
Reported by
Public
Coordinates
37.770, -100.030

Hail, Ford

When
May 12, 12:02 AM CST
Where
Ford County, 0.88 mi SE of (Ddc)dodge City Arpt
Measured
1.5 in hail
Property damage
$8,000
Reported by
NWS Employee
Coordinates
37.760, -99.960

The hail fell at the National Weather Service office.

Hail, Stafford

When
May 12, 2:00 AM CST
Where
Stafford County, 8.31 mi N of Hudson
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.220, -98.660

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyThe tornado archive for Kansas, 2010Warnings in Kansas, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 244833, 244834, 244835, 265012, 244836, 244837, 244838, 244839, 244840, 244841.